Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2019, 7:34 PM MST for Pima County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2019, 7:34 PM MST (02:34 UTC)
- Expired
- Aug 22, 2019, 11:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:50 PM MST | FLASH FLOOD | 5 W Picture Rocks, AZ | SPOTTER 1820 REPORTS BLANCO WASH FLOODING INTO TUCKER RD PREVENTING TRAFFIC FROM CROSSING. ESTIMATED 0.75-1 IN OF RAINFALL IN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 3747 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WGUS55 KTWC 230234
FFWTWC
AZC019-230530-
/O.NEW.KTWC.FF.W.0022.190823T0234Z-190823T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
734 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North central Pima County in southeastern Arizona...
* Until 1030 PM MST.
* At 729 PM MST, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Widespread areas of one to
two inches has already fallen with localized areas approaching
three inches. Flash flooding is expected to begin shortly. Expect
flash flooding possibly impacting West Tucker Road, Manville Road
between Reservation Road and Avra Road at Brawley Wash. Also ny
low water crossings along Brawley Wash and Blanco Wash could
experience flash flooding.
Additional rainfall amounts of greater than one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3240 11123 3218 11123 3212 11128 3215 11143
3226 11144 3239 11138
$$
JRM4 follow-up statements
850
WGUS75 KTWC 230319
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
819 PM MST Thu Aug 22 2019
AZC019-230530-
/O.CON.KTWC.FF.W.0022.000000T0000Z-190823T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
819 PM MST Thu Aug 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTH CENTRAL PIMA COUNTY...
At 815 PM MST, Doppler radar continued to indicate thunderstorms
producing intense and heavy rain across the warned area. A
widespread area of two to four inches of rain with locally over five
inches have already fallen. Flash flooding is likely ongoing and
could be dangerous, especially at night where it can be hard to see
flooded roadways.
Expect flash flooding to impact West Tucker Road, Manville Road
between Reservation Road and Avra Road at Brawley Wash. Also any low
water crossings along Brawley Wash and Blanco Wash could experience
flash flooding.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3240 11123 3218 11123 3212 11128 3215 11143
3226 11144 3239 11138
$$
JRM796
WGUS75 KTWC 230409
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
909 PM MST Thu Aug 22 2019
AZC019-230530-
/O.CON.KTWC.FF.W.0022.000000T0000Z-190823T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
909 PM MST Thu Aug 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NORTH CENTRAL PIMA COUNTY...
At 905 PM MST, trained weather spotters reported flash flooding on
West Tucker Road within the warned area. The road is impassable, do
not attempt to cross! Additional flood waves are expected to move
down through the Blanco and Brawley Wash toward the north. Smaller
washes feeding into the larger washes will also experience flash
flooding. There have been areas over 5 inches of rain, with rain
continuing to fall. Significant flash flooding will be possible in
certain locations. Use extreme caution if traveling tonight and its
best to avoid the area.
Additional rainfall amounts of one half inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
&&
LAT...LON 3240 11123 3218 11123 3212 11128 3215 11143
3226 11144 3239 11138
$$
JRM360
WGUS55 KTWC 230457
FFWTWC
AZC019-230630-
/O.EXT.KTWC.FF.W.0022.000000T0000Z-190823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
957 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
North central Pima County in southeastern Arizona...
* Until 1130 PM MST.
* At 954 PM MST, trained weather spotters reported flash flooding
across the warned area. Over five inches of rain have fallen with
widespread areas of two to four inches. Flash flooding is already
occurring and will continue as water moves its way down the
Blanca, Brawley, and Robles wash. Expect additional flooding in
other area washes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
&&
LAT...LON 3240 11123 3218 11123 3212 11128 3215 11143
3226 11144 3239 11138
$$
JRM566
WGUS75 KTWC 230638
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1138 PM MST Thu Aug 22 2019
AZC019-230642-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-190823T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
1138 PM MST Thu Aug 22 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA COUNTY HAS
EXPIRED...
At 1132 PM MST, National Weather Service Doppler Radar depicted only
isolated showers producing light rainfall across north central Pima
County. Heavy rain has ended across this area. Thus, flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3240 11123 3218 11123 3212 11128 3215 11143
3226 11144 3239 11138
$$
BFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:00 PM MST, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 22, 3:00 PM MST, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure builds back overhead for the first half of next week which will usher in drier conditions along with above average temperatures. Another chance for showers and thunderstorms will then exist toward the latter half of next week. && .DISCUSSION...As expected, isolated convection has developed across the higher terrain early this afternoon. The increase in moisture which is helping to fuel our storms today is also keeping temperatures from reaching record levels once again, with values generally running 3 to 6 degrees cooler than 24 hours ago. That said, still expecting max temps this afternoon to top out 4 to 7 degrees above normal. Expect showers and thunderstorms to increase in coverage into the early evening hours, especially with colliding outflows and subsequent storm development. A few storms will be strong or severe, primarily producing gusty winds and isolated heavy downpours, as SPC mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and up to 1.3" PWAT over most of southern AZ. With how hot and dry its been the last several days, expect especially the stronger outflows to kick up some dust with reduced visibility at times. Another shot of reinforcing moisture is expected to arrive Friday which will push chances for showers and thunderstorms up even more. We'll have to see how things unfold particularly Friday night into Saturday morning, as remnant cloudiness from convection could do well to inhibit development on Saturday afternoon. For what its worth, temperatures this weekend will peak at or even slightly below normal. This more typical monsoon pattern will be short-lived, as models indicate high pressure setting up overhead early next week which will dry things out and allow the return of very hot temperatures. Thereafter, particularly from next Wednesday onward after a few days of sustained easterly flow aloft, moisture looks to once again return along with an uptick in convection and a cooling of temperatures. && .AVIATION...Valid through 24/00Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase to include much of southeast Arizona into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. The return of high pressure early next week will allow temperatures to rebound back above normal for a few days. As is typical this time of year, thunderstorms may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 4:02 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
402 PM MST Thu Aug 22 2019
AZZ503-513-222345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
402 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Parker Canyon Lake, or 17 miles east of Nogales.
This storm was nearly stationary.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lochiel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3138 11081 3148 11066 3137 11044 3133 11049
3133 11077
TIME...MOT...LOC 2301Z 316DEG 0KT 3136 11064
JRMSpecial weather statement, Aug 22, 4:34 PM MST, 3 hours before
Special Weather Statement
National Weather Service Tucson AZ
434 PM MST Thu Aug 22 2019
AZZ503-513-230015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
434 PM MST Thu Aug 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
515 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales International Airport, or 10 miles northeast of Nogales.
Another storm was northwest of Patagonia Lake. Both storms are
moving west at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park and Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3164 11074 3149 11069 3133 11067 3133 11092
3162 11098
TIME...MOT...LOC 2333Z 095DEG 11KT 3146 11080
JRMLocal storm report, Aug 22, 4:58 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 4 SSE TOMBSTONE 31.67N 110.03W
08/22/2019 COCHISE AZ LAW ENFORCEMENT
ROAD CLOSURE OF DAVIS RD AND SR80 AS
REPORTED BY COCHISE COUNTY SHERRIF.
&&
RPSpecial weather statement, Aug 22, 5:40 PM MST, 1 hour 54 minutes before
Special Weather Statement National Weather Service Tucson AZ 540 PM MST Thu Aug 22 2019 AZZ503-504-513-230130- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 540 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 630 PM MST... At 540 PM MST, Doppler radar was tracking a strong thunderstorm near Green Valley, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Amado, Madera Canyon and Arivaca Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3170 11107 3189 11106 3190 11079 3165 11079 TIME...MOT...LOC 0040Z 273DEG 19KT 3180 11098 Cerniglia
Local storm report, Aug 22, 6:46 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
646 PM MST THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD 11 SSE PATAGONIA 31.39N 110.70W
08/22/2019 SANTA CRUZ AZ PUBLIC
MULTIPLE VIDEOS RECORDING FLASH FLOODING
CAUSED BY HEAVY RAIN AT WASHINGTON CAMP IN
THE PATAGONIA MOUNTAINS WERE UPLOADED VIA
TWITTER.
&&
RPSpecial weather statement, Aug 22, 7:01 PM MST, 33 minutes before
Special Weather Statement National Weather Service Tucson AZ 701 PM MST Thu Aug 22 2019 AZZ502-504-230245- Tohono O'odham Nation including Sells-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 701 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 745 PM MST... At 701 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Saguaro National Park West, or 16 miles southwest of Marana, moving east at 10 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Marana, Drexel Heights, Three Points, Avra Valley, Pascua Pueblo Yaqui Reservation, Saguaro National Park West, Valencia West, Tucson Estates, Picture Rocks and Ryan AirField. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3207 11141 3238 11151 3240 11115 3212 11098 TIME...MOT...LOC 0201Z 257DEG 8KT 3221 11130 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 5:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 22, 7:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 22, 7:03 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 8:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 22, 8:07 PM MST | Special Weather Statement | TWC | Pinal | 23 min |
| Aug 22, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 8:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 22, 9:04 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 22, 9:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 22, 9:35 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 10:06 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Aug 23, 2:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 23, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 23, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 23, 4:44 PM MST | Dust Storm Advisory | TWC | Cochise | 61 min |
| Aug 23, 4:44 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
| Aug 23, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Aug 23, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Aug 23, 4:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.